Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Morristown, TN

July 1, 2006Hawkins County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 1, 2006, 7:26 PM EDT for Hawkins County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2006, 7:26 PM EDT (23:26 UTC)
Expired
Jul 1, 2006, 9:30 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hawkins County, TN

The radar

The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 012330
FFWMRX
TNC073-020130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HAWKINS COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF ROGERSVILLE

* UNTIL 930 PM EDT

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
EXTREMELY HEAVY RAIN FROM A THUNDERSTORM OVER HIGHWAY 70 NEAR 
STIGGERSVILLE. THIS STORM WAS PRODUCING RAIN RATES OF OVER ONE AND A 
HALF INCHES PER HOUR AND WAS NEAR STATIONARY. CANEY CREEK WILL 
LIKELY FLOOD. THIS WILL FLOW INTO THE HOLSTON RIVER NEAR HIGHWAY 11W 
CLOSE TO THE NORTHEAST END OF CHEROKEE LAKE.  OTHER AREAS TO WATCH 
ARE HIGHWAY 11W AS IT CROSSES BIG CREEK. BIG CREEK MAY BE AFFECTED 
AS THE STORM DRIFTS OFF TO THE EAST AT LESS THAN 5 MPH.

THIS IS A POTENTIALL DANGEROUS SITUATION. DO NOT RISK YOUR LIFE BY 
DRIVING INTO HEAVY RAIN. VISIBILITY WILL VERY BAD AND YOU WILL NOT 
LIKELY SEE WATER ACROSS ROADS.

DO NOT DRIVE INTO FLOODED OR CLOSED ROADS. TURN AROUND DONT DROWN 

LAT...LON 3650 8302 3637 8311 3639 8295 3649 8294

$$

BB
2 follow-up statements
000 
WGUS74 KMRX 012356
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
755 PM EDT SAT JUL 1 2006

TNC073-020130-
HAWKINS TN-
755 PM EDT SAT JUL 1 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM EDT FOR CENTRAL
HAWKINS COUNTY...

AT 740 PM EDT...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS REPORTED
OVER THE WARNED AREA. THIS THUNDERSTORM HAD WEAKENED AND MOVED 
SLIGHTLY SOUTH EAST OF ROGERSVILLE. NO FLOODING HAS BEEN REPORTED AT 
THIS TIME, HOWEVER PLEASE STAY AWAY FROM HEAVY RAIN SHOWERS AND BE 
VERY CAREFUL NORTH OF ROGERSVILLE IN THE CANEY CREEK DRAINAGE BASIN 
AND AROUND HIGHWAY 11W.

MORE STATEMENTS WILL BE ISSUED AS NECESSARY..

LAT...LON 3650 8302 3637 8311 3639 8295 3649 8294

$$

BB
000 
WGUS74 KMRX 020102
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
901 PM EDT SAT JUL 1 2006

TNC073-020111-
HAWKINS TN-
901 PM EDT SAT JUL 1 2006

...THE FLASH FLOOD WARNING FOR CENTRAL HAWKINS COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PRODUCED HEAVY RAINS AND POSSIBLE FLOODING 
AROUND ROGERSVILLE AND STIGGERSVILLE HAS WEAKENED AND MOVED AWAY 
FROM THE AREA. THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 3650 8302 3637 8311 3639 8295 3649 8294

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:26 PM EDT, 5 hours earlier.

Area forecast discussion, Jul 1, 2:26 PM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
226 PM EDT SAT JUL 1 2006

.SHORT TERM...(TONIGHT AND SUNDAY)...FOR THE REMAINDER OF THIS AFTERNOON
AND EVENING...A WEAK WAVE LOCATED ACROSS THE FORECAST AREA ALONG WITH
TERRAIN LIFTING AND MODERATELY UNSTABLE AIRMASS (CAPES NEAR 2500
J/KG AND LIFTED INDICES OF -6 TO -8) WILL SET THE STAGE FOR SCATTERED
THUNDERSTORM DEVELOPMENT. NAM SOUNDINGS SUGGEST POTENTIAL OF DAMAGING
DOWNBURST WINDS AND HAIL UP TO NICKEL SIZE. MOST OF THE ACTIVITY WILL
BE OVER BY 00Z...SO WILL INCLUDE AN EVENING WORDING WITH HIGHER POPS.

FOR TONIGHT...CONVECTION WILL SUBSIDE BY AROUND SUNSET WITH PATCHY DENSE
FOG POSSIBLE ONCE AGAIN...ESPECIALLY AREAS THAT RECEIVE RAINFALL THIS
AFTERNOON AND EVENING.

FOR SUNDAY...NAM AND GFS SOUNDINGS SHOW SOME DRYING AS WELL AS MID-LEVEL
WARMING...SO CONVECTIVE CHANCES WILL BE LOWER AND MAINLY CONFINED TO THE
HIGHER ELEVATIONS. A HOT AND MUGGY DAY IS ON TAP WITH HIGHS REACHING
INTO THE 90S MOST VALLEY LOCATIONS.

.LONG TERM...(SUN NIGHT THROUGH SAT)...MAY BE ENOUGH INSTABILITY
AROUND MON AFTERNOON FOR SOME ISOLATED CONVECTION...BUT THINK MOST
AREAS WILL STAY DRY.  MODELS DEPICT A BIT MORE MOISTURE TUESDAY...SO
WILL CONTINUE TO KEEP LOW CHANCE POPS GOING. MODELS CONTINUE TO SHOW
FRONT SAGGING INTO OUR AREA SOMETIME IN THE LATE WED/WED NIGHT TIME
FRAME...THEN PUSHING SOUTH OF OUR AREA THU.  STILL FAIRLY LOW
CONFIDENCE WITH THE TIMING OF THIS FRONT...IT MAY BE SLOWER THAN
FORECAST AS IS OFTEN THE CASE WITH SUMMERTIME FRONTS...BUT FOR NOW
WILL GO WITH CHANCE POPS FOR WED AND WED NIGHT...AND CHANCE ALL BUT
FAR NORTH THU.  WILL GO DRY FRI AND SAT BEHIND THE FRONT...AS DRIER
AIR FORECAST TO MOVE IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  67  93  69  94 /  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  91  69  92 /  10  10  10  20
OAK RIDGE, TN  66  93  69  93 /  10  10  10  20
TRI CITIES AIRPORT, TN  61  91  61  90 /  10  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH/LDW
Hazardous weather outlook, Jul 1, 9:40 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 AM EDT SAT JUL 1 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
940 AM CDT SAT JUL 1 2006 /840 AM EDT SAT JUL 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING...

PLENTY OF SUNSHINE TODAY ALONG WITH SLOWLY INCREASING MOISTURE OVER
THE SOUTHERN APPALACHIANS WILL ALLOW THE AIRMASS TO BECOME QUITE
UNSTABLE THIS AFTERNOON AND EVENING.  SCATTERED THUNDERSTORMS WILL
INITIALLY DEVELOP MAINLY ACROSS THE HIGHER ELEVATIONS...THEN MOVE
INTO THE VALLEY LATE THIS AFTERNOON AND EVENING.  DUE TO THE EXPECTED
INSTABILITY...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE
MAIN CONCERN BEING DAMAGING DOWNBURST WINDS AND HAIL UP TO NICKEL
SIZE.

ALSO...FREQUENT LIGHTNING AND HEAVY RAINS ARE LIKELY AS WELL WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

...SEVERE THUNDERSTORMS POSSIBLE BOTH TUESDAY AND WEDNESDAY...
ESPECIALLY DURING THE AFTERNOONS AND EVENINGS...

A COLD FRONT WILL MOVE TOWARD THE AREA FOR TUESDAY AND WEDNESDAY
INCREASING THE CHANCE OF THUNDERSTORMS.  DUE TO THE STRONGER WINDS
ALOFT AND EXPECTED VERY UNSTABLE AIRMASS...SOME OF THESE STORMS
EACH DAY MAY BECOME SEVERE.  THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.  ALSO...DUE
TO THE ABUNDANT MOISTURE...TORRENTIAL RAINS ARE ANTICIPATED WITH THE
STRONGER STORMS WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
AND FOR TUESDAY AND WEDNESDAY.

DH

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.